Haemolytic anaemia and thrombocytopenia following phenobarbital therapy for alcohol withdrawal.

BMJ Case RepSep 17, 2026 (epub)

Sera Whitelaw, Sumedha Arya, Nicola Goldberg et al.

✦ AI-curated · Sources linked

Case in brief

A man in his 50s was admitted for alcohol withdrawal and developed acute anaemia and thrombocytopenia shortly after starting phenobarbital. Laboratory tests indicated haemolysis, evidenced by undetectable haptoglobin and indirect hyperbilirubinaemia, despite a negative direct antiglobulin test. After stopping phenobarbital, his haematologic parameters improved rapidly, suggesting a drug-induced immune haemolytic anaemia.

Diagnostic / clinical pearl

Clinicians should consider drug-induced immune haemolytic anaemia in patients presenting with anaemia and thrombocytopenia, even when the direct antiglobulin test is negative.

Why it matters

This case underscores the potential haematologic toxicity of phenobarbital, which is not commonly associated with such adverse effects in the context of alcohol withdrawal management.

Source

Published in BMJ Case Rep. This summary was written by xxcode from the publication's abstract and metadata. It is not peer reviewed and is not a substitute for the original article. For clinical decisions, review the original publication.

ShareTelegramLinkedIn

AI-generated summaries may contain errors or omissions. Verify clinically important information with the original publication.

More in Hematology

Want this personalized?

Stop searching the literature. Choose what you follow and xxcode will build your personalized medical digest.

  • Your specialties
  • Your filters and thresholds
  • Clinical Research + Case Reports, tuned separately
  • Automatic weekly delivery
  • Audio and text

Prefer listening? Personalized audio digests are available with Pro.

Stay updated for free

Get the 3 most interesting publications in one specialty each week.

Weekly email. Unsubscribe anytime.